Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 181, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 5:23 AM MDT for Hamilton County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 5:23 AM MDT (11:23 UTC)
- Expired
- Jun 16, 2004, 6:00 AM MDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS53 KDDC 161123 SVRDDC KSC075-161200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM MDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 AM MDT * AT 519 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COOLIDGE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN HAMILTON COUNTY... COOLIDGE... SYRACUSE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3824 10203 3796 10201 3797 10159 3823 10159 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:40 AM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 16, 1:40 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 AM CDT WED JUN 16 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE CENTERS AROUND WARMER MAX TEMPS TODAY, POPS THROUGHOUT THE 48 HOUR FORECAST, AND THE OSSIBLE SEVERE/HEAVY RAIN POTENTIAL LATE TODAY AND TONIGHT. LOOKING AT THE LATEST SURFACE ANALYSIS ALONG WITH RADAR TRENDS, SEEMS TUESDAYS LATE DAY CONVECTION PUSHED THE FRONTAL BOUNDARY BACK NORTH CLOSE TO A LINE FROM KGLD TO KEAR TO KONL (NEBR) AT 07Z. WITH THIS IN MIND, THING THERE WILL SOME PARTIAL CLEARING FROM SOUTH TO NORTH IN MY CWA BY NOON. WAA SHOWING NICELY AT 850MB LEVEL WITH +27C UPSTREAM AT AMA AND +28 AT MAF AT 16/00Z. WILL WARM TODAYS MAX TEMPS TO NEAR 90 ALONG OKLAHOMA BORDER NEAR P28...MID 80S FROM LARNED TO DDC TO JOHNSON, AND NEAR 80 FOR HYS TO SYR AREA. WITH WARMER TEMPS THEN PREVIOUSLY THOUGHT, AND UPPER PATTERN SHOWING A MID LEVEL SHORT WAVE COMING ACROSS LATE THIS AFTERNOON, EXPECT THERE TO BE A MORE UNSTABLE LOWER LAYER DEVELOP BY THE TIME UPPER DYNAMICS COME INTO PLAY THIS AFTERNOON. THEREFORE, PLAN TO MENTION POSSIBLE SEVERE WITH HEAVY RAIN POTENTIAL IN ZONES FOR NORTHERN 2/3RDS OF CWA FOR THIS AFTERNOON AND EARLY TONIGHT. 50 POPS SHOULD COVER THINGS AS BOUNDARIES WILL BE THE FOCUS REGIONS FOR INITIATION AND WIDESPREAD COVERAGE MAY NOT MATERIALIZE. FOR THURSDAY, EXPECT THE FRONTAL BOUNDARY TO HAVE BEEN PUSHED SOUTHWARD INTO SOUTHERN KANSAS, OR EVEN A BIT MORE SOUTH, BY THURSDAY MORNING. THEN, AS THE SOUTHERLY JET COMES INTO PLAY AROUND 17/12Z, THE FRONT WILL EDGE BACK NORTH AND STALL SOMEWHERE FROM A P28-LBL- SPD LINE DURING THURSDAY AFTERNOON. THIS BOUNDARY SHOULD SERVE AS ANOTHER FOCUS REGION FOR STORM DEVELOPMENT, AND THE 50 POP AREA WILL SHIFT TO MY SOUTHERN 1/2 CWA THURSDAY NIGHT, WITH 20 POPS NORTH. DAYS 3-7... GRIDS LOOK IN GOOD SHAPE TODAY. LOOKS AS IF THE MAIN ITEM OF INTEREST IS NEXT UPPER WAVE MOVING OUT OF CANADA INTO THE CONUS OVER THE WEEKEND/EARLY NEXT WEEK. MEDIUM RANGE MODELS STRUGGLING WITH TIMING, TRACK AND STRENGTH AND AS A RESULT CONFIDENCE ON FRONTAL POSITION OVER THE CNTL PLAINS IN QUESTION. ECMWF HOLDS THE FRONT SOUTH OF OUR SW KS WHILE GFS IS FURTHER NORTH. ENSEMBLES NOT OFFERING MUCH HELP ONE WAY OR THE OTHER BUT WITH THE GENERAL TREND OF SOMETHING MOVING ACROSS THE NORTHERN PLAINS SUNDAY-ISH KEEPING TEMPS IN CHECK SEEMS REASONABLE. ALSO GIVEN THIS UNABLE TO FINE TUNE PCPN CHANCES YET SO HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 61 79 59 / 50 50 30 50 GCK 80 61 76 59 / 50 50 20 20 EHA 83 61 77 60 / 30 20 30 50 LBL 87 64 80 61 / 30 20 30 50 HYS 80 58 76 57 / 50 50 20 20 P28 89 65 82 66 / 20 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Jun 16, 4:00 AM MDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUN 16 2004 KSZ030-031-043>046-061>066-074>081-171000- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON- TREGO- 500 AM CDT (400 AM MDT) WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS TO 65 MPH LATE THIS AFTERNOON AND EARLY TONIGHT. THIS RISK WILL EXIST FROM 6 PM CDT THROUGH MIDNIGHT, ALONG AND NORTH OF A LINE FROM JOHNSON CITY TO SUBLETTE TO GREENSBURG TO PRATT. ADDITIONALLY, A FEW TO THESE STORMS COULD PRODUCE HEAVY RAINFALL, WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THURSDAY EVENING, SOUTHWEST OF A LINE FROM SCOTT CITY TO DODGE CITY. THE TIME FRAME FOR THIS HAZARDOUS WEATHER WILL BE FROM 7 PM CDT TO 11 PM CDT. MORE CHANCES OF THUNDERSTORMS WILL EXIST OVER THE AREA EACH EVENING THROUGH SATURDAY NIGHT, BUT THE RISK OF SEVERE WEATHER APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM CDT THIS EVENING AND MIDNIGHT, MAINLY NORTH OF A JOHNSON CITY TO PRATT LINE. KSZ084>090-171000- BARBER-CLARK-COMANCHE-MEADE-MORTON-SEWARD-STEVENS- 500 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY FIRE UP THIS EVENING, BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL A CHANCE FOR STRONG STORMS WITH LARGE HAIL THURSDAY EVENING, ALONG AND NEAR A LINE FROM ELKHART TO ASHLAND. THIS SEVERE RISK WILL EXIST FROM 7 PM CDT THROUGH 11 PM CDT. MORE CHANCES OF THUNDERSTORMS WILL EXIST OVER THE AREA EACH EVENING THROUGH SATURDAY NIGHT, BUT THE RISK OF SEVERE WEATHER APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TSB
In the hours before
Local storm report, Jun 16, 3:14 AM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 6 W HOLCOMB 37.99N 101.10W
06/15/2004 0.75 INCH FINNEY KS PUBLIC
NEAR KEARNY COUNTY LINE
0130 AM HAIL 8 NW HOLCOMB 38.07N 101.09W
06/15/2004 0.75 INCH FINNEY KS PUBLIC
&&
LATE REPORTS FROM TUESDAY EARLY MORNING EVENT.
TSBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:07 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 53 min |
| Jun 15, 6:35 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 40 min |
| Jun 15, 7:04 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Jun 16, 5:58 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jun 16, 7:41 AM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 49 min |
| Jun 16, 9:31 AM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 59 min |
| Jun 16, 4:55 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 80 min |
| Jun 16, 5:56 PM MDT | Tornado Warning | DDC | Hamilton | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.